Logo. Clicks to home page

1 888-488-8434

Referral Service
Private Treatment Centres
in Canada
Request a Contact

Opiates & Opioids

What is an Opiate?

We hear it on the news and read it in the headlines. Opiate crisis, or is it an opioid crisis? In the drug-filled world we live in, opiate or opioid addiction is sweeping through the nation, destroying lives and causing overdoses. The story begins a long ago when people discovered that opium was an analgesic. People took it on a regular basis. They used it to help people sleep, relieve pain, and some used it to calm crying children.

Help Graphic

1 888-488-8434
Toll-free Number

Where does it come from?

Opium comes from the pod of the Opium poppy flower (Papaver somniferum) after the bloom. The seedpods give a milky white substance that thickens and changes colour when exposed to air. From this raw opium can be obtained other drugs such as morphine and codeine. Opium and the other drugs obtained from the flower bud are called opiates. It is a naturally occurring substance.

What is an Opioid?

People use both opiates and opioids indiscriminately in today’s society, making it more difficult to know the difference. We have all heard of OxyContin, hydrocodone, fentanyl, Percodan, Hydromorphone (Dilaudid®) and methadone; these are opioids. Opioids are synthetic or partly synthetic substances created or altered chemically by man. These have the same effect as opiates in the human body because of their similarity but in great part are more potent.

Synthetic & Semi-Synthetic Opiates (Opioids)

An example of a partly synthetic drug is heroin. In 1874, Alder Wright, an English chemist, was the first person to synthesize diamorphine (heroin). He changed the structure of morphine by adding a process. The first commercialization of it was in 1898 by the Bayer company. Other semi-synthetic opioids include hydromorphone, hydrocodone, and oxycodone. Fentanyl, pethidine (Demerol), levorphanol, methadone, tramadol, and dextropropoxyphene are fully synthetic opioids. Opioids are potent and effective pain relievers, but most have a high potential for dependency and abuse.

REQUEST A CALLBACK

Opioid Overdose

Signs & Symptoms of an Overdose

  • Difficulty walking, talking and staying awake
  • Blue lips or nails
  • Very small pupils
  • Cold and clammy skin
  • Dizziness and confusion
  • Extreme drowsiness
  • Choking, gurgling or snoring sounds
  • Slow, weak or no breathing
  • Inability to wake up, even when shaken or shouted at.

What should you do?

Call 9-1-1 or your local emergency helpline if you think someone is overdosing. If it’s available, give the person naloxone. Naloxone can temporarily reverse an overdose when administered immediately. But this medication is not an end-all for overdoses and is just a temporary fix while you wait for the paramedics. Naloxone can wear off before the person recovers from their overdose. An overdose is always an emergency. Always call for help.

Opioid Addiction Signs:

  • Taking an opioid in a way not prescribed by the physician.
  • Taking more than the prescribed dosage
  • Taking the drug for the sensation it provides
  • Taking opioids “just in case,” without feeling pain
  • Mood changes, including excessive swings
  • Changes in sleep patterns
  • Borrowing medication from others
  • “Losing” pills and getting a new prescription
  • Obtaining prescriptions from multiple doctors
  • Bad decision-making that puts themselves and others in danger
  • Weight loss
  • Frequent flu-like symptoms
  • Decreased libido
  • Isolation from family or friends
  • Stealing from family, friends or businesses

The signs of addiction are not always that clear. Monitoring the person’s use is advisable. But if you are uncertain, call an expert in the matter. Our counsellors are standing by to help.

Help Graphic

1 888-488-8434
Toll-free Number

REQUEST A CALLBACK
css.php